Dermatomyositis mimicking statin-induced myopathy in a 62-year-old woman

Read full text
Authors: Itzamar Pastrana Echevarria, Merab Rivera-Serrano, Karina J. Cancel-Artau, Stephen Bury Fiol
Cited by: 0
References: 10

Abstract

Dermatomyositis (DM) is an autoimmune inflammatory myopathy that may rarely be drug induced. Statin-induced dermatomyositis (DIDM) is uncommon, with only few atorvastatin-related cases described in the literature. We present a case of a 62-year-old Hispanic woman who developed progressive proximal muscle weakness, myalgias, and joint discomfort shortly after initiating atorvastatin therapy. Despite discontinuation of the statin, her symptoms persisted and were accompanied by new cutaneous lesions. Laboratory evaluation revealed marked elevation of muscle enzymes, and subsequent skin biopsy revealed lymphocytic perivascular and perifollicular infiltrated with dermal mucin. Autoimmune serologies were negative, and malignancy screening was unremarkable. Treatment with systemic corticosteroids and mycophenolate mofetil resulted in gradual improvement. This report underscores the diagnostic challenges in differentiating statin-induced rhabdomyolysis from inflammatory myopathy, highlights the potential for rapid onset of dermatomyositis after statin exposure, and expands the limited literature on DIDM in Hispanic patients. By sharing this case, we aim to raise awareness among clinicians of this rare but clinically significant association, emphasizing the need for early recognition, histopathology, and malignancy screening to optimize outcomes. LEARNING POINTS: Statin-induced dermatomyositis is a rare immune-mediated complication that may mimic rhabdomyolysis early in its presentation.Lack of clinical or biochemical improvement after statin withdrawal and intravenous hydration should raise suspicion for inflammatory myopathy.Cutaneous findings, seronegative myositis profile, and skin biopsy features are key to distinguishing dermatomyositis from necrotizing autoimmune myopathy.

Fields of Study & Subjects

Inflammatory Myopathies and Dermatomyositis Drug-Induced Adverse Reactions Myasthenia Gravis and Thymoma

Publication details

Journal / source
European Journal of Case Reports in Internal Medicine
Volume
13
Issue
2
Pages
006098–006098
Publication date
28 January 2026
Language
EN